Originally Posted By Jarhead_22:
Can you get a "hangover" from hydrocodone?
I've got a nasty upper respiratory cold with a cough right now, and was given a prescription for cough syrup with hydrocodone last week. Last night was the first time I took any due to my cough being pretty persistent and keeping me awake.
I woke up this morning feeling nauseous and kind of dizzy. This is new to me and I was wondering if it's a reaction to the cough syrup.
Hydrocodone cough syrups usually contain two ingredients: Hydrocodone (
) and chlorpheniramine maleate
. To properly answer your question, I'd need to know if your sizzurp contains both these ingredients.
Hydrocodone cough syrup preparations are different than straight hydrocodone/Tylenol (Vicodin) preparations in that the hydrocodone is bound to a resin. This makes it very difficult to separate the hydrocodone for IV drug abuse, but this is also done to create an extended release preparation wherein the hydrocodone is release slowly from the resin into the digestive track. This means that hydrocodone cough syrup will last up to 12 hours and you may still feel the effects the following morning.
Without going into great detail, opiates have many effects including stimulation of opiate receptors (
), histamine release (which can cause the dreaded itchiness, especially in the face) and stimulate dopamine receptors. It is stimulation of dopamine receptors that is credited with causing nausea. Could you also be experiencing a "hangover" effect ie. withdrawal? Possibly, but with a single dose it would be unusual. Nausea/vomiting/diarrhea can
also be symptoms of opiate withdrawal.
Chlorpheniramine is an anti-histamine but has several other effects. Both it and the hydrocodone can cause a "dizziness", or what I call fuzzy-headedness. I'd write more but I need to work.